Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Exact analysis of a nonlinear partial differential equation of gas dynamics

Authors: P. L. Sachdev, S. Dowerah, B. Mayil Vaganan and Varughese Philip
Journal: Quart. Appl. Math. 55 (1997), 201-229
MSC: Primary 35Q30; Secondary 35A25, 35C99, 76N15
DOI: https://doi.org/10.1090/qam/1447575
MathSciNet review: MR1447575
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A new second-order nonlinear partial differential equation is derived from one-dimensional unsteady non-isentropic gas-dynamic equations through the introduction of three ``potential'' functions. Appropriate boundary conditions at the shock and at the piston in terms of the new functions are obtained. The nonlinear partial differential equation is analysed in great detail. Intermediate integrals and generalized Riemann invariants are discovered. Using the classical Lie group method, the direct similarity method due to Clarkson and Kruskal (1989), and equation-splitting etc., large families of new solutions are found. The direct similarity method is found to yield the most general results. Solutions with shocks (both finite and strong) are constructed to illustrate the applicability of the solutions.

References [Enhancements On Off] (What's this?)

  • [1] R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience, New York, 1948 MR 0029615
  • [2] L. I. Sedov, Similarity and Dimensional Methods in Mechanics, Academic Press, New York, 1959 MR 0108122
  • [3] J. B. Keller, Spherical, cylindrical and one-dimensional gas flows, Quart. Appl. Math. 14, 171-184 (1956) MR 0080481
  • [4] G. C. McVittie, Spherically symmetric solutions of the equations of gas dynamics, Proc. Roy. Soc. London Ser. A 220, 339-355 (1953) MR 0059719
  • [5] M. H. Martin, The propagation of a plane shock into a quiet atmosphere, Canadian Journal of Mathematics 5, 37-39 (1953) MR 0053714
  • [6] G. S. S. Ludford and M. H. Martin, One dimensional anisentropic flows, Comm. Pure Appl. Math. 7, 45-63 (1954) MR 0063870
  • [7] J. A. Steketee, Unsteady rectilinear flows of a non-homentropic gas, Acta Astronaut. 6, 413-434 (1979)
  • [8] J. A. Steketee, Transformations of the equations of motion for the unsteady rectilinear flow of a perfect gas, J. Engrg. Math. 10, 69-94 (1976) MR 0443562
  • [9] P. Smith, Anisentropic rectilinear gas flows, Appl. Sci. Res. A12, 66-72 (1964)
  • [10] H. Ardavan-Rhad, The decay of a plane shock wave, J. Fluid Mech. 43, 737-751 (1970)
  • [11] M. D. Ustinov, Ideal gas flow behind a finite-amplitude shock wave, Izv. Akad. Nauk. SSSR, Mekh. Zhid. Gaza. 2, 88-90 (1967)
  • [12] P. L. Sachdev and A. Venkataswamy Reddy, Some exact solutions describing unsteady plane gas flows with shocks, Quart. Appl. Math. 40, 249-272 (1982) MR 678197
  • [13] P. L. Sachdev, Neelam Gupta, and D. S. Ahluwalia, Exact analytic solutions describing unsteady plane gas flows with shocks of arbitrary strength, Quart. Appl. Math. 50, 677-726 (1992) MR 1193662
  • [14] M. D. Ustinov, Approximate solution to nonself-similar problem of motion of a piston after an impact, Izv. Akad. Nauk. SSSR, Mekh. Zhid. Gaza. 6, 167-171 (1982)
  • [15] M. D. Ustinov, Motion of a piston under the influence of gas pressure in the presence of an initial temperature gradient, Izv. Akad. Nauk. SSSR, Mekh. Zhid. Gaza. 2, 177-180 (1984)
  • [16] M. D. Ustinov, Some one-dimensional unsteady adiabatic gas flows with plane symmetry, Izv. Akad. Nauk. SSSR, Mekh. Zhid. Gaza. 5, 96-104 (1986)
  • [17] P. Clarkson and M. D. Kruskal, New similarity reductions of the Boussinesq equation, J. Math. Phys. 30, 2201-2213 (1989) MR 1016286
  • [18] G. W. Bluman and J. D. Cole, The general similarity solution of the heat equation 18, 1025-1042 (1969) MR 0293257

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q30, 35A25, 35C99, 76N15

Retrieve articles in all journals with MSC: 35Q30, 35A25, 35C99, 76N15

Additional Information

DOI: https://doi.org/10.1090/qam/1447575
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society